Article Text

PDF

Unusual findings in a patient taking warfarin
  1. R J Morgan,
  2. J B Bristol
  1. Department of Surgery, Cheltenham General Hospital, Sandford Road, Cheltenham GL53 7AN, UK
  1. Mr RJ Morgan, Specialist Registrar, Department of General Surgery, Level 7, Derriford Hospital, Plymouth PL6 8DH, Devon, UK

Statistics from Altmetric.com

A 60-year-old man was admitted with a 48-hour history of left-sided abdominal pain. He was receiving anticoagulation therapy with warfarin for a prosthetic aortic valve. His INR on admission was 4.1. Initial full blood count, urine microscopy and plain abdominal radiographs were normal. He underwent an abdominal computed tomography (CT) scan (figure 1).

Figure 1

 Abdominal CT scan

Within 24 hours the patient developed ecchymoses in the peri-umbilical region, both flanks, and down the left lower limb from the thigh to the lateral aspect of the foot (figure2).

Figure 2

Cutaneous haemorrhagic discoloration of (A) the peri-umbilical region, and (B) the flank and lower limb, involving the foot

Questions

1
What is the abnormality (arrowed) shown on the abdominal CT scan (figure 1)?
2
Who first described these appearances?

Answers

QUESTION 1

The CT scan shows a left-sided retroperitoneal haematoma.

QUESTION 2

Cullen's sign1 was originally described as peri-umbilical ecchymoses in ruptured extra-uterine pregnancy, but has come to be considered a sign of acute haemorrhagic pancreatitis. Grey-Turner described haemorrhagic discolouration of the flanks in acute pancreatitis2 and Fox described discolouration of the thigh due to extraperitoneal haemorrhage.3

Discussion

These appearances can be caused by a number of other conditions besides acute pancreatitis; for example, Cullen's sign can occur as a result of splenic rupture.4 Retroperitoneal haematoma is an unusual cause of cutaneous haemorrhagic discolouration. Spontaneous retroperitoneal haematoma has been described in anticoagulated patients,5 although it is a rare occurrence when the INR is within the therapeutic range. Discolouration of the foot caused by retroperitoneal haematoma (or any other form of intra-abdominal haemorrhage) has not been previously reported.

Our patient was managed conservatively and re-established on warfarin at a lower dose. He was discharged home after 7 days with an INR of 2.8.

Final diagnosis

Retroperitoneal haematoma.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.